Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS Sioux Falls, SD

July 30, 2010Buena Vista County, Ida County, Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 30, 2010, 4:40 AM CDT for Buena Vista County, Ida County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2010, 4:40 AM CDT (09:40 UTC)
Expired
Jul 30, 2010, 7:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Buena Vista County, IA, Ida County, IA, Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:00 AM CDTFLASH FLOOD5 Nne Ida Grove, IAWATER OVER 200TH STREET FOR ABOUT 1000 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WGUS53 KFSD 300940
FFWFSD
IAC021-093-193-NEC043-301230-
/O.NEW.KFSD.FF.W.0055.100730T0940Z-100730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  IDA COUNTY IN NORTHWEST IOWA
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 730 AM CDT

* AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING SOUTHEAST INTO THE 
  WARNED AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL FALL OVER
  ALREADY SATURATED GROUND. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...IDA
  GROVE...SIOUX CITY...STORM LAKE...ALBERT CITY...ALTA...ANTHON...
  BATTLE CREEK...CORRECTIONVILLE...CUSHING...DAKOTA CITY...DANBURY...
  GALVA...HOLSTEIN...HOMER...HORNICK...HUBBARD...JACKSON...
  LAKESIDE...LAWTON...LINN GROVE...MARATHON...MOVILLE...NEWELL...
  PIERSON...SALIX...SERGEANT BLUFF...SIOUX RAPIDS...SLOAN...SMITHLAND
  AND SOUTH SIOUX CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4221 9636 4223 9634 4228 9634 4227 9672
      4252 9672 4252 9655 4249 9647 4251 9649
      4256 9648 4257 9642 4256 9540 4291 9540
      4291 9493 4291 9492 4256 9492 4256 9540
      4248 9539 4247 9534 4221 9536

$$

CJ
1 follow-up statement
877 
WGUS73 KFSD 301103
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT FRI JUL 30 2010

IAC021-093-193-NEC043-301230-
/O.CON.KFSD.FF.W.0055.000000T0000Z-100730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUENA VISTA IA-WOODBURY IA-IDA IA-DAKOTA NE-
603 AM CDT FRI JUL 30 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAKOTA...IDA...WOODBURY
AND BUENA VISTA COUNTIES UNTIL 730 AM CDT...

AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH LOCALLY RAINFALL MOVING EAST ACROSS THE WARNED 
AREA. DUE TO THE SATURATED GROUND...FLASH FLOODING WILL BE POSSIBLE 
WITH THESE STORMS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...IDA GROVE...SIOUX CITY...STORM LAKE...ALBERT CITY...ALTA...
ANTHON...BATTLE CREEK...CORRECTIONVILLE...CUSHING...DAKOTA CITY...
DANBURY...GALVA...HOLSTEIN...HOMER...HORNICK...HUBBARD...JACKSON...
LAKESIDE...LAWTON...LINN GROVE...MARATHON...MOVILLE...NEWELL...
PIERSON...SALIX...SERGEANT BLUFF...SIOUX RAPIDS...SLOAN...SMITHLAND
AND SOUTH SIOUX CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4221 9636 4223 9634 4228 9634 4227 9672
      4252 9672 4252 9655 4249 9647 4251 9649
      4256 9648 4257 9642 4256 9540 4291 9540
      4291 9493 4291 9492 4256 9492 4256 9540
      4248 9539 4247 9534 4221 9536

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 30, 3:30 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT FRI JUL 30 2010

.DISCUSSION...
DUE TO THE STORMS MOVG SE ACRS CWA...DISCUSSION WL BE SHORT. EXPECT
TRW TO CONT TO SPREAD SEWD ACRS NW IA EARLY THIS MORN WITH POT FOR
HEAVY RAINS. WL NEED TO KEEP CHC IN ACRS REST OF CWA THIS MORN AHEAD
OF WEAK FNT WHICH WILL REACH I29 BY EARLY AFTN. MORE STORMS CUD
REFIRE AHEAD OF THIS BNDRY THIS AFTN. IF ENUF CLEARING CAN OCCUR
THIS AFTN THEN POT WL EXIST FOR SVR STORMS ACRS NW IA AND FAR SE SD.
HIGH UNCERTAINTY ABOUT THIS AS STRATUS IS LIKELY TO DEVELOP BEHIND
THE CURRENT COMPLEX AND MAY NOT BREAK UP AT ALL TODAY EXCEPT WRN CWA
AS BNDRY PUSH THRU. TEMPS WL TEND BLO GUID ACRS THE ENTIRE CWA DUE
TO THE CLOUDS AND WET GND.

ANY ACTIVITY THAT DEVELOPS THIS AFTN SHUD END BY EARLY EVE WITH POT
FOR FOG LATER IN THE NIGHT DUE TO THE DEAD AIR EXPECTED ACRS THE
CWA. WITH ALL THE RAIN THE LAST FEW DAYS...WUD NOT TAKE MUCH TO
GENERATE FOG.

MOST OF THE WEEKEND LOOKS DRY BUT IT WL REMAIN HUMID WITH ANOTHER
SHOT FOR TRW MAINLY SUN INTO MON. WL AGAIN SEE THE POT FOR HEAVY
RAINS. THE PATTERN WL NOT CHANGE ANY TIME SOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 30, 4:04 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 AM CDT FRI JUL 30 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
404 AM CDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS
MORNING. THERE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...THEY WILL PRODUCE HEAVY RAINS OVER NORTHWEST IOWA.
THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON EAST OF THE JAMES
VALLEY AHEAD OF AN APPROACHING FRONT. IF STORMS DO DEVELOP A FEW
COULD BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
TO 60 MPH.

FLOODING...
HEAVY RAINFALL OVER THE LAST SEVERAL DAYS HAS PRODUCED AREAS OF
RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX.
FLOODING CONTINUES ALONG THE JAMES RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY. A FEW
STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON EAST OF THE
JAMES VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 10:54 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       18 S WESSINGTON         44.19N 98.70W
07/29/2010  M6.00 INCH       JERAULD            SD   EMERGENCY MNGR

&&

WILLIAMS
Local storm report, Jul 30, 1:53 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/30/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            WIDESPREAD STREET FLOODING ON SOUTH SIDE OF CITY.

&&

CJANSEN
Local storm report, Jul 30, 2:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/30/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            WATER UP TO THE CURBS AT MINNESOTA AND 41ST STREET.

&&

JM
Local storm report, Jul 30, 2:30 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HEAVY RAIN       4 WSW SIOUX FALLS       43.53N 96.80W
07/30/2010  M3.38 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            MEASURED SINCE RAIN BEGAN AND STILL RAINING HEAVY.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:28 PM CDTRiver Flood WarningFSDPlymouth9 days
Jul 30, 2:04 AM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Jul 30, 3:00 AM CDTFlash Flood WarningFSDPlymouth, Sioux3 hr
Jul 30, 3:52 AM CDTFlash Flood WarningFSDCherokee, Plymouth3 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDSioux63 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDPlymouth14 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDPlymouth30 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDLyon29 hr
Jul 30, 9:59 AM CDTRiver Flood WarningFSDSioux5 days
Jul 30, 9:59 AM CDTRiver Flood WarningFSDCherokee3 days
Jul 30, 9:59 AM CDTRiver Flood WarningFSDMonona, Woodbury12 hr

Nearby

Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.